Missouri, 2018Flash Flooding in Missouri, February 24, 2018
February 24, 2018 · NWS LSX · 2 events in 2 counties and zones
Several rounds of heavy rain fell over the region leading up to February 24th. Storm total amounts ranged from 2 to 6 inches with the highest amounts along and south of I-44.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain fell over the region leading up to February 24th. Storm total amounts ranged from 2 to 6 inches with the highest amounts along and south of I-44. Flash flooding was reported in a number of locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 24, 5:40 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 24, 5:40 PM CST, 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 PM CST Sat Feb 24 2018
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 253 PM CST Sat Feb 24 2018
Main concerns continue to be flooding and severe weather threats
through the evening.
Latest round of showers with embedded thunderstorms has already
overspread the CWA with additional moderate to heavy rainfall.
This will bring the threat for potential flooding into the evening
hours over the watch area which as already seen significant
rainfall this week. Will also continue to monitor the potential
for few strong to severe thunderstorms across southwest Missouri
into south central Illinois late this afternoon and early this
evening. RAP runs have been consistent today in showing a weak
surface low along the triple point moving northeast from near
Farmington to Effingham. While low level instability is weak, low
level and deep level shear will be more than sufficient to allow
for a few severe thunderstorms. The main threat will be damaging
winds, but cannot rule out a tornado threat.
The front will move east of the area this evening, and there will
be some gusty west to northwest winds behind late evening into
the overnight hours as the pressure gradient will be fairly tight
as the main surface low moves across Missouri into northern
Illinois. The winds will decrease by Sunday morning as this low
exits into the Great Lakes.
Sunday is expected to be dry with sunshine as subsidence sets in as
the upper trough moves off to the east. There is not any notable
cold air moving in behind this system, so temperatures will climb
back above normal on Sunday.
Britt
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 253 PM CST Sat Feb 24 2018
Dry weather is expected to last into Monday and Tuesday as a
large surface high moves across Missouri and Illinois. The chances
for rain will increase by the middle of next week as the
GFS/ECMWF both show a deep trough moving into the central CONUS
with a surface cold front moving across Missouri and Illinois
Wednesday/Wednesday night. This trough should draw Gulf moisture
northward ahead of it, and have added a chance of thunderstorms
ahead of the the front. Temperatures ahead of the system on
Tuesday and Wednesday should be well above normal, though they are
expected to stay above normal even behind the system late week.
Britt
&&
.AVIATION... (For the 00z TAFs through 00z Sunday Evening)
Issued at 524 PM CST Sat Feb 24 2018
Low ceilings and visibilities will be found over the area through
this evening before conditions improve to VFR everywhere after
06Z. Rain will also move out of the area this evening. Winds will
turn out of west this evening and be gusty before decreasing
early on Sunday.
SPECIFICS FOR KSTL:
Ceilings and visibilities will improve during the evening, and
will turn VFR after 06Z. Scattered showers also may affect the
terminal this evening, but dry weather is also expected after 06z.
Westerly winds will be gusty at times tonight, but will decrease
after 10Z.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for Crawford MO-Franklin
MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-Osage MO-
Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington MO.
IL...Flood Watch until midnight CST tonight for Bond IL-Clinton IL-
Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Feb 24, 3:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
351 PM CST Sat Feb 24 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
351 PM CST Sat Feb 24 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Another round of showers and thunderstorms will move through the
area through early this evening which may result in locally heavy
rainfall and flooding across parts of southeast and east central
Missouri as well as southwest and south central Illinois. A flood
watch remains in effect for this area.
A few severe thunderstorms will be possible through this evening
over parts of southeast Missouri as well as southwest and south
central Illinois. Damaging winds will be the main threat although
an isolated tornado is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms over the area on Wednesday and
Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required through this evening.
Britt
In the hours before
Local storm report, Feb 24, 5:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN CATAWISSA 38.43N 90.78W
02/24/2018 M0.61 INCH FRANKLIN MO TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT.
&&
MABFlash Flood, Iron
- When
- February 24, 6:00 PM CST to 9:50 PM CST
- Where
- Iron County, 5.29 mi SW of Vulcan to 5.36 mi S of Brunot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.275, -90.748
A number of rounds of rain moved through the region over several days. Thus the soils were saturated. Between one and three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway D just southeast of Arcadia and Highway CC just southwest of Arcadia.
Flash Flood, Reynolds
- When
- February 24, 6:00 PM CST to 9:50 PM CST
- Where
- Reynolds County, 3 mi WSW of Garwood to 5.92 mi SE of Hadley
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.060, -90.953
A number of rounds of rain moved through the region over several days. Thus the soils were saturated. Between one and three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway F west of Ellington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741420, 741434.